A potential interaction between valproate (VPA) and doripenem leading to decreased valproic acid concentrations in two patients is described. In the first patient case, a 54-year-old female presented to the emergency department following a seizure episode after stopping her medications a few days prior. She was given a 1500 mg (23 mg/kg) intravenous (IV) bolus dose of valproate and restarted on her home regimen of divalproex sodium 750 mg daily which quickly resulted in valproic acid blood concentrations within the reference range. The patient was later started on doripenem 500 mg IV every 8 hours and subsequent valproic acid concentrations decreased by 62%. The second patient was a 54-year-old female transferred from an outlying facility following a motor vehicle accident. The patient was receiving valproate 1250 mg IV every 8 hours for seizure prophylaxis following a traumatic brain injury. She developed pneumonia and was started on doripenem 500mg IV every 8 hours. Valproic acid concentrations decreased by 69% within two days. This case report describes two patients receiving concomitant valproate and doripenem resulting in a 62% and 69% reduction in valproic acid concentration.
Keywords: Valproic acid, doripenem, drug interaction, blood concentrations, anticonvulsants, antibiotics, epilepsy, seizure, prophylaxis, GABA, CYP, lactamase, COPD, hemoglobin, care unit (ICU)., NPO, TBI, LICOX monitor, Klebseilla pneumonia, Enterobacter cloacae, mitochondrial cells, DIPS, UGT, UDPGA, hydrolysis, VPA-G